Alert archive / Wyoming / Winter Storm Watches in 2016
Winter Storm Watch 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at Apr 15, 2016, 1:25 AM MDT for Goshen County, Platte County, Wyoming; Banner County, Kimball County, Nebraska. It took effect at Apr 16, 2016, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 15, 2016, 1:25 AM MDT (07:25 UTC)
- In effect from
- Apr 16, 2016, 12:00 AM MDT
- Expired
- Apr 15, 2016, 11:34 PM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Kimball County, NE, Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Apr 14, 11:32 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 14, 11:32 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 PM MDT THU APR 14 2016
.UPDATE...
ISSUED AT 847 PM MDT THU APR 14 2016
RADAR/IR SATELLITE TRENDS INDICATED THE FRONTAL BAND OF RAIN/SNOW
SHOWERS WITH EMBEDDED THUNDER TRANSLATING SLOWLY EAST ACROSS
EAST/SOUTH CENTRAL WY...WITH MORE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS MOVING NORTHEAST INTO THE NE PANHANDLE. TEMPERATURES
DROPPED FROM 57 TO 33 DEGREES AT RWL AS THE SHOWERS MOVED THROUGH.
UPDATED THE GRIDS THIS EVENING TO INCREASE POPS TO LIKELY ALONG
AND WEST OF A LUSK TO CENTENNIAL LINE...TAPERING TO SCATTERED
TO THE EAST. THERE WILL BE A BREAK IN THE PRECIPITATION LATER
TONIGHT...FOLLOWED BY A RESURGENCE THROUGH THE DAY FRIDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 300 PM MDT THU APR 14 2016
VERY ACTIVE FRIDAY AND SATURDAY ACROSS SE WYOMING INITIALLY AS A
STRONG PACIFIC STORM SYSTEM DIVES SOUTHEAST INTO THE GREAT BASIN
REGION. THIS STORM WILL THEN IMPACT WESTERN NE LATE FRIDAY NIGHT
AND INTO SATURDAY.
FOR TONIGHT AND INTO EARLY FRIDAY...SCATTERED RAIN SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE WITH A SMALL THREAT OF HAIL
AND GUSTY WINDS. ACTIVITY MAY ACTUALLY LINGER THROUGH MOST OF
TONIGHT AS THE POTENT STORM SYSTEM BEGINS TO DIG SOUTHWARD INTO
THE GREAT BASIN REGION. SHOWERS AND TSTORMS WILL GRADUALLY PUSH
NORTHEAST INTO THE DAKOTAS AFTER MIDNIGHT AS THE INITIAL SHORTWAVE
DISTURBANCE ALOFT LIFTS NORTHWARD. MAY NEED TO MONITOR THE
POTENTIAL FOR FOG ACROSS WESTERN NEBRASKA DEPENDING ON HOW MUCH
RAIN FALLS AND IF SKIES CLEAR ENOUGH. AT THIS TIME...EXPECT TOO
MUCH CLOUD COVER TO ADD FOG TO THE FORECAST.
MAJOR SPRING STORM STILL ON TRACK TO BEGIN FRIDAY. THIS STORM
WILL IMPACT THE AREA THROUGH THE WEEKEND AND POTENTIALLY EARLY
NEXT WEEK. AFTER A LULL FRIDAY MORNING...PRECIPITATION WILL
DEVELOP ACROSS CARBON AND ALBANY COUNTIES LATE MORNING/EARLY
AFTERNOON AS THE UPPER LEVEL LOW DIGS SOUTHEAST AND UPPER LEVEL
DIFFLUENCE COMBINES WITH FRONTOGENESIS AND UPSLOPE FLOW. MOST
LOWER ELEVATIONS WILL BEGIN AS RAIN OR RAIN/SNOW MIX IN THE
AFTERNOON WITH THE SNOW LEVEL STILL BETWEEN 7000 TO 8000 FEET.
FURTHER EAST...STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS WESTERN NEBRASKA. HOWEVER...BELIEVE THIS ACTIVITY WILL BE
VERY ISOLATED AT BEST SINCE CLOUD COVER IS EXPECTED TO RAPIDLY
INCREASE IN THE AFTERNOON. ONE OR TWO STORMS MAY CONTAIN STRONG
WINDS AND LARGE HAIL EAST OF A LINE FROM PINE BLUFFS TO CHADRON.
MOST OF THE ACCUMULATING SNOW OUTSIDE OF THE MOUNTAINS WILL BEGIN
FRIDAY NIGHT AND SATURDAY. ONE IMPORTANT THING TO NOTE IS MODELS
ARE TRENDING COLDER WITH THIS STORM...WITH 700MB TEMPERATURES 2-3
DEGREES CELSIUS COLDER THAN 24 HOURS AGO. LOWERED SNOW LEVELS
ANOTHER 500 TO 800 FEET WITH SNOW LEVELS FALLING TO BETWEEN 4500
TO 5000 FEET BY SATURDAY AFTERNOON. THIS PUTS SOME OF WESTERN
NEBRASKA AND MOST OF EXTREME EASTERN WYOMING IN THE SNOWFALL
POTENTIAL. THEREFORE...EXTENDED WINTER STORM WATCHES TO INCLUDE
EASTERN LARAMIE COUNTY AND SW PLATTE COUNTY FOR THE SAME PERIODS
OF TIME. MAY NEED TO EXTEND THIS WATCH INTO BANNER AND KIMBALL
COUNTIES SINCE MODELS ARE TRENDING COLDER. THE REST OF THE AREA
LOOKS TYPICAL OF ADVISORY IMPACTS...DUE TO THE LACK OF SNOW FROM
NORTHERN CARBON COUNTY NORTHEASTWARD TO CONVERSE AND NIOBRARA
COUNTY. CHADRON TO SIDNEY APPEARS MAINLY RAIN WITH PERIODS OF
RAIN/SNOW MIX. HOWEVER...IF MODELS CONTINUE TO TREND COLDER THAN
THESE AREAS ACROSS WESTERN NEBRASKA MAY SEE LIGHT TO MODERATE SNOW
ACCUMULATIONS AS WELL.
VERY CONFIDENT ABOUT SNOW TOTALS IN MOST MOUNTAIN ZONES...SO
UPGRADE THE WATCHES TO WARNINGS FOR THE SOUTH LARAMIE RANGE AND
SNOWY RANGE. THE SIERRA MADRE RANGE WILL BE TRICKY SINCE WE STILL
EXPECT AROUND ONE FOOT OF SNOW ALONG THE HIGHER PEAKS...BUT MOST
OF THIS AREA WILL LIKELY BE SHADOWED BY THE SNOWY RANGE DUE TO
NORTHEAST WINDS AND MOST OF THE MOISTURE AND LIFT FURTHER TO THE
EAST ACROSS THE PLAINS. THEREFORE...WENT WITH A WINTER WEATHER
ADVISORY FOR THIS AREA.
SLIGHTLY LESS CONFIDENT ACROSS THE LOWER ELEVATIONS...SO WILL KEEP
THE WATCH GOING FOR THE LARAMIE...SARATOGA...AND CHEYENNE AREAS
FOR NOW. THE MAIN QUESTION IS NOT WHETHER IT WILL BE SNOW...BUT
HOW HEAVY WILL THE SNOW FALL AND FOR HOW LONG? THE GFS...SREF...AND
NAM SHOW THE MAIN PART OF THE SNOW STORM STARTING EARLY SATURDAY
MORNING AND CONTINUING THROUGH SATURDAY EVENING...WITH THE NAM A
BIT LATER COMPARED TO THE OTHER MODELS. HOWEVER...THE ECMWF SHOWS
THIS LARGE AREA OF PRECIPITATION...ASSOCIATED WITH THE PEAK
FRONTOGENESIS/DEEP LIFT AND UPPER LEVEL DIFFLUENCE...MUCH FURTHER
EAST AND LATER IN THE FORECAST PERIOD. THIS IS A MAJOR
DIFFERENCE...SO DECIDED NOT TO GO TOO AGGRESSIVE WITH SNOW AMOUNTS
AT THIS TIME AND KEEP THE WINTER STORM WATCH OUT FOR NOW. IN
FACT...ROAD CONDITIONS MAY NOT BE TOO BAD IF MOST OF THE
MODERATE/HEAVY SNOW FALLS DURING THE DAY.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 258 PM MDT THU APR 14 2016
RAIN AND SNOW WILL CONTINUE WIDESPREAD OVER MUCH OF THE CWA
THROUGH SUNDAY AS THE SLOWLY FILLING UPPER LOW MEANDERS AROUND THE
4 CORNERS/WESTERN COLORADO AREA. SOME MODEL DIFFERENCES SHOW UP
FOR EARLY NEXT WEEK WITH THE GFS BRINGING A DRY SLOT OVER MUCH OF
THE AREA DUE TO A MORE NORTHERN POSITION OF THE UPPER LOW WHILE
THE EC KEEPS AMPLE QPF OVER THE CWA THROUGH MONDAY. STILL COLD
ENOUGH FOR SNOW OVER HIGHER ELEVATIONS. GFS SORT OF AN OUTLIER
AND WILL LEAN MORE TOWARDS THE EC SOLUTION FOR NOW...THOUGH WILL
SHIFT BETTER PCPN A BIT NORTH ON MONDAY. PCPN SHOULD END OVER MOST
OF THE CWA MONDAY NIGHT AS THE UPPER LOW CONTINUES TO WEAKEN
THOUGH IT MAY STILL HANG ON OVER PARTS OF THE PANHANDLE INTO
TUESDAY. REMAINING ON THE COOL SIDE THROUGH TUESDAY WITH PLENTY OF
CLOUDINESS. DRY AND MILDER CONDITIONS RETURN FOR WEDS AND THURSDAY
WITH UPPER RIDGING BUILDING TO THE WEST OF THE CWA.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1128 PM MDT THU APR 14 2016
WYOMING TAFS...OCCASIONAL IFR AT RAWLINS THROUGH 10Z...THEN
VFR UNTIL 20Z...THEN IFR IN SNOW. VFR AT LARAMIE UNTIL 18Z...
THEN MVFR UNTIL 21Z...THEN IFR IN SNOW. VFR AT CHEYENNE UNTIL
18Z...THEN MVFR UNTIL 00Z...THEN IFR IN SNOW.
NEBRASKA TAFS...ISOLATED THUNDERSTORMS UNTIL 08Z...OTHERWISE
VFR PREVAILS. ISOLATED TO SCATTERED THUNDERSTORMS AFTER 21Z
FRIDAY PRODUCING LOCALIZED MVFR...OTHERWISE VFR PREVAILS.
&&
.FIRE WEATHER...
ISSUED AT 158 PM MDT THU APR 14 2016
RAIN CHANCES WILL BE ON THE INCREASE TODAY AS LOW PRESSURE OVER
OREGON BEGINS TO MOVE INTO NORTHERN UTAH THIS AFTERNOON. THIS LOW
IS FORECAST TO STALL OVER COLORADO FRIDAY THROUGH AT LEAST SUNDAY...
BRINGING SOUTHEAST WYOMING AND NEBRASKA PANHANDLE WIDESPREAD
WETTING RAINS FRIDAY AND EVENTUALLY HEAVY SNOW FRIDAY NIGHT AND
SATURDAY. NO FIRE WEATHER CONCERNS EXPECTED WITH THIS VERY WET
PATTERN SETTING UP.
&&
.HYDROLOGY...
ISSUED AT 158 PM MDT THU APR 14 2016
THERE IS STILL SOME CONCERN FOR AREAL/SMALL STREAM FLOODING ACROSS
WESTERN NEBRASKA THIS WEEKEND AND EARLY NEXT WEEK AS A STRONG
PACIFIC STORM SYSTEM MOVES INTO THE FOUR CORNERS REGION AND STALLS.
PROBABILITIES ARE SOMEWHAT LESS COMPARED TO 24 HOURS AGO AS ONE OF
THE MAIN BANDS OF HEAVY RAIN MAY BECOME STATIONARY A BIT FURTHER
EAST FRIDAY NIGHT AND SATURDAY. IN ADDITION...COLDER AIR WILL PUSH
AS FAR EAST AS THE WESTERN NEBRASKA PANHANDLE BY SATURDAY WHICH
MAY RESULT IN A CHANGE TO SNOW THIS WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 3 PM FRIDAY TO 6 PM MDT SUNDAY FOR
WYZ114-116-117.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ112.
WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH SUNDAY
AFTERNOON FOR WYZ106-110-113-115-118-119.
NE...NONE.
&&
UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...TJT
HYDROLOGY...TJT/MAJHazardous weather outlook, Apr 14, 5:54 PM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 554 PM MDT THU APR 14 2016 WYZ101>119-160000- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 554 PM MDT THU APR 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SUNDAY...WINTER STORM WATCHES HAVE BEEN EXPANDED TO THE SOUTHEAST WYOMING PLAINS...CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY. WINTER STORM WARNINGS ARE IN EFFECT FOR THE SNOWY AND SOUTH LARAMIE RANGE AND FOOTHILLS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SIERRA MADRE RANGE. WIDESPREAD ACCUMULATING SNOW IS FORECAST THIS WEEKEND...WITH THE SNOW LEVELS LOWERING TO 4000 FEET. THE SNOW MAY BE HEAVY AT TIMES...WITH GUSTY NORTHERLY WINDS CREATING BLOWING SNOW AND POOR VISIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. NEZ002-003-019>021-054-055-095-096-160000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 554 PM MDT THU APR 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL POSSIBLE. WIDESPREAD RAIN AND SNOW... HEAVY AT TIMES IS EXPECTED FRIDAY NIGHT THROUGH SUNDAY. SNOW LEVELS WILL DROP TO 4000 FEET THIS WEEKEND...WITH SOME SCCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Apr 14, 10:12 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1012 PM MDT THU APR 14 2016
NEZ002-003-021-054-055-150445-
MORRILL NE-CHEYENNE NE-KIMBALL NE-DAWES NE-BOX BUTTE NE-
1012 PM MDT THU APR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...MORRILL...SOUTHEASTERN
DAWES...SOUTHEASTERN KIMBALL AND EASTERN BOX BUTTE COUNTIES UNTIL
1045 PM MDT...
AT 1011 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BEREA TO BRIDGEPORT STATE
RECREATION AREA TO 10 MILES SOUTH OF DIX...AND MOVING NORTHEAST AT
25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
THUNDERSTORMS WILL BE NEAR...BRIDGEPORT...BRIDGEPORT STATE
RECREATION AREA...NORTHPORT...BEREA AND COURT HOUSE AND JAIL ROCKS
AROUND 1015 PM MDT. POTTER AND WILD HORSE BUTTE AROUND 1035 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BROADWATER.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 31 AND
76.
LAT...LON 4103 10262 4103 10361 4162 10317 4221 10307
4250 10278 4210 10274 4199 10267 4179 10268
4174 10264
TIME...MOT...LOC 0411Z 222DEG 21KT 4219 10303 4166 10313 4109 10344
RUBINSpecial weather statement, Apr 14, 10:20 PM MDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1020 PM MDT THU APR 14 2016 NEZ002-150515- DAWES NE- 1020 PM MDT THU APR 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES COUNTY UNTIL 1115 PM MDT... AT 1019 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF ARDMORE TO 6 MILES NORTH OF FORT ROBINSON CAMPGROUND...AND MOVING NORTHEAST AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN DAWES COUNTY. LAT...LON 4274 10347 4299 10349 4300 10348 4300 10304 TIME...MOT...LOC 0419Z 220DEG 43KT 4299 10344 4277 10346 RUBIN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 1:25 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Platte | 61 hr |
| Apr 14, 10:12 PM MDT | Special Weather Statement | CYS | Cheyenne, Morrill | 33 min |
| Apr 14, 10:20 PM MDT | Special Weather Statement | CYS | Dawes | 55 min |
Nearby
Winter Storm Watches in Wyoming, 2016Winter Storm Watches in Nebraska, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.